Depressive symptom severity, contributing factors, and self‐management among chronic dialysis patients

Abstract Despite the high prevalence of depressive symptoms in patients receiving chronic dialysis, there has been inadequate attention to patient‐related barriers to management of depressive symptoms, such as factors identified by these patients as contributing to their symptoms, and how they responded to the symptoms. Participants (N = 210) in an ongoing longitudinal observational study of multidimensional quality of life in patients receiving chronic dialysis completed a battery of measures monthly for 12 months. For each patient at each measurement point, an event report was generated if he or she scored outside of the normal range on the depressive symptom scale (Center for Epidemiologic Studies Depression Scale‐Short Form [CESD‐SF] ≥10) or expressed suicidal ideation. Of the 210 participants, 100 (47.6%) had a CESD‐SF score ≥10 at least once resulting in 290 event reports. Of these 100 participants, 15 (15%) had also reported suicidal ideation in addition to having depressive symptoms. The most frequently stated contributing factors included “managing comorbid conditions and complications” (56 event reports, 19.3%), “being on dialysis” (50, 17.2%), “family or other personal issues” (37, 12.8%), and “financial difficulties” (31, 10.7%). On 11 event reports (3.8%) participants had been unaware of their depressive symptoms. On 119 event reports (41%) participants reported that they di...
Source: Hemodialysis International - Category: Hematology Authors: Tags: Original Article Source Type: research

Related Links:

This report describes a case of transdermal methanol intoxication, which is a rare condition. A 58-year-old woman presented with nausea, vomiting, weakness, diplopia and dizziness. On neurological examination, she only had diplopia. On physical examination, a hyperemic lesion with clear borders was found over the right knee. The patient's recent medical history revealed that four days prior to the onset of symptoms, she had covered her knee with a methanol-soaked bandage in an attempt to alleviate her knee pain. She had a high osmolar gap as well as high anion-gap metabolic acidosis (HAGMA). Methanol intoxication was suspe...
Source: Archives of Iranian Medicine - Category: Middle East Health Authors: Tags: Arch Iran Med Source Type: research
BY ​MICHELE STYBEL; LAURIE-ANN ANTOINE; JENNIFER TUONG; AHMED RAZIUDDIN, MDA 54-year-old man with a past medical history of COPD presented to the ED with shortness of breath that had started an hour earlier. He was alert and oriented, but also agitated, combative, and unable to provide an adequate history.He said he was a heavy smoker and drinker and that he had been smoking and consuming alcohol when the symptoms started. He also reported past Cannabis use.He was in acute respiratory distress with BiPAP in place, restless, and diaphoretic. Respiration was labored with bilateral expiratory wheezing but no signi...
Source: The Case Files - Category: Emergency Medicine Tags: Blog Posts Source Type: research
A high risk of suicide has been observed in adults with end-stage renal disease who are undergoing haemodialysis. Since suicide is preventable, early screening, a prompt multidisciplinary approach and appropriate treatment of depression are critical and...
Source: SafetyLit - Category: International Medicine & Public Health Tags: Ergonomics, Human Factors, Anthropometrics, Physiology Source Type: news
In this paper we present a case of a 65-year-old man, with chronic kidney insufficiency treated with hemodialysis, found dead by his wife, lying in his bed. Based on autopsy findings, toxicological analysis, the police report and circumstances of death, it...
Source: SafetyLit - Category: International Medicine & Public Health Tags: Suicide and Self-Harm Source Type: news
Conclusion The results obtained from this research shows, in general, the fragility in the social and political infrastructure necessary to improve the living conditions of populations, particularly those that depend on family agriculture in drought prone areas. The conditions of social, economic and environmental vulnerabilities presented in the region can be amplified by the drought process, and can aggravate the impacts resulting drought events, thus disadvantaging the population of this region, as shown in the Fig. 1. The general perception of the interviewees of the health sector shows an agreement with what is found...
Source: PLOS Currents Disasters - Category: International Medicine & Public Health Authors: Source Type: research
ConclusionsThere is evidence that aged transformer oil contains methanol, and a patient who consumes it can present with features mimicking acute methanol intoxication.
Source: Journal of Medical Case Reports - Category: General Medicine Source Type: research
We report the case of a 3 year old girl with AlP poisoning who developed cardiogenic shock, ventricular arrhythmias, respiratory failure, liver injury, and significant acute kidney injury (AKI). She was successfully supported with veno-arterial extracorporeal membrane oxygenation (ECMO) for 16 days, treated with lidocaine and magnesium sulfate for ventricular arrhythmias, and received continuous renal replacement therapy (CRRT) and hemodialysis for 24 days for metabolic acidosis secondary to AKI. Despite her severe clinical presentation, she had complete normalization of her end-organ dysfunction with no neurological seque...
Source: International Journal of Pediatrics and Adolescent Medicine - Category: Pediatrics Source Type: research
We present a case of a 25-year-old patient with yew and escitalopram ingestion in a suicide attempt. He presented to the emergency department of a regional hospital with cardiology center without cardiosurgery clinic, but with VA ECMO team on site. Pulseless ventricular tachycardia and fibrillation unresponsive to usual treatment developed soon after presentation and the patient had to be placed on VA ECMO during ongoing cardiopulmonary resuscitation using Lucas CPR device. Patient survived and was successfully weaned off VA ECMO after 4 days with normalization of cardiac function and without severe liver or kidney dysfunc...
Source: Cor et Vasa - Category: Cardiology Source Type: research
We present the case of a 31-year old male with ingestion of fire extinguisher powder in an attempted suicide. After consulting several poison information centres, the intoxication was initially classified as harmless; nevertheless, the patient was admitted to our intensive care unit for cardiopulmonary monitoring. Subsequently, due to the ingestion of ammonium sulphate and ammonium dihydrogen phosphate containing powder the patient developed severe metabolic acidosis with distinct electrolyte imbalance that required temporary haemodialysis. PMID: 30178118 [PubMed - as supplied by publisher]
Source: Der Anaesthesist - Category: Anesthesiology Authors: Tags: Anaesthesist Source Type: research
​A 30-year-old woman was brought in by EMS tearful and reluctant to answer questions initially. Her mother was with her and stated that the patient had been depressed and may have taken some pills in a suicide attempt. Her initial vitals on presentation were a temperature of 99.1°F, heart rate of 128 bpm, blood pressure of132/92 mm Hg, and a respiratory rate of 26 bpm. She had clear lungs and sinus tachycardia on cardiac monitoring. She admitted to having taken "a lot" of aspirin.Initial LabsCBC: WBC of 14, hemoglobin of 14 g/dL, hematocrit of 42%, platelet count of 250,000BMP: Sodium of 132 mEq/L, potassiu...
Source: The Tox Cave - Category: Emergency Medicine Tags: Blog Posts Source Type: blogs
More News: Depression | Dialysis | Epidemiology | Hematology | Hemodialysis | Primary Care | Study | Suicide